Indian Journal of Pharmacology Home 

LETTER TO THE EDITOR
[Download PDF]
Year : 2011  |  Volume : 43  |  Issue : 5  |  Page : 617--618

DRESSing up to phenytoin

Dilip Gude1, Sashidhar Chennamsetty2, Ratan Jha2, K Rajitha3,  
1 Department of Internal Medicine, Medwin Hospital, Nampally, Hyderabad, Andhra Pradesh, India
2 Department of Nephrology, Medwin Hospital, Nampally, Hyderabad, Andhra Pradesh, India
3 Department of Dermatology, Medwin Hospital, Nampally, Hyderabad, Andhra Pradesh, India

Correspondence Address:
Dilip Gude
Department of Internal Medicine, Medwin Hospital, Nampally, Hyderabad, Andhra Pradesh
India




How to cite this article:
Gude D, Chennamsetty S, Jha R, Rajitha K. DRESSing up to phenytoin.Indian J Pharmacol 2011;43:617-618


How to cite this URL:
Gude D, Chennamsetty S, Jha R, Rajitha K. DRESSing up to phenytoin. Indian J Pharmacol [serial online] 2011 [cited 2021 Nov 30 ];43:617-618
Available from: https://www.ijp-online.com/text.asp?2011/43/5/617/84991


Full Text

Sir,

The term Drug Related Eosinophilia with Systemic Symptoms (DRESS) describes a potentially life threatening complication developing secondary to a drug reaction. We describe a case of DRESS following phenytoin administration. An 86 year old female, a known case of hypertension, Chronic kidney disease (CKD), stroke, and seizure disorder (recently detected) presented with polymorphic lesions, erythematous macules, widespread superficial erosions and flaccid pustules on trunk and extremities, with extensive erosions and hemorrhagic crusts on the lips [Figure 1] and conjunctival xerosis with erosions on the eyelids which developed in the last three to four days. Treatment included phenytoin (100 mg thrice daily for the last three weeks), aspirin, clopidogrel, amlodipine, prazosin and piracetam. She also had generalized lymphadenopathy and fever (Temperature 100 degree. F). Her laboratory investigations showed Sodium bicarbonate - 5.5 mmol/l, Haemoglobin - 7.7 g/dl, Total White Blood Cell count - 20,200/μL (polymorphs 80.6%, lymphocytes 3.4%, and eosinophils 10.4%), aspartate aminotransferase - 140 IU/L, alanine aminotransferase - 176 IU/L, alkaline phosphatase - 340 IU/L, Total Bilirubin - 1.6 mg/dl, direct bilirubin - 0.98 mg/dl, serum creatinine - 3.4 mg/dl and urea - 215 mg/dl. Supportive treatment with hydration, steroids (methylprednisone 1 g per day for three days followed by hydrocortisone 100 mg three times a day), antibiotics and hemodialysis was started. She developed severe sepsis, respiratory failure, cardiac arrest and succumbed to death. Patient expired before skin biopsy could be done.{Figure 1}

DRESS is typically characterized by fever, skin rash, generalized lymphadenopathy and eosinophilia with varying degrees of organ involvement. The associated multi-organ dysfunction could be in terms of hepatitis, interstitial nephritis, pneumonitis, myositis etc., [1] all of which were present in this patient. Many drugs are incriminated like anticonvulsant drugs, sulfonamides, amoxicillin, dapsone, allopurinol, anti-tuberculous drugs, etc. Phenytoin was newly introduced drug in this patient. It has an established causation in DRESS. The typical three week latency period and the high unlikelihood of DRESS with the other drugs makes it the only possibility in precipitating this adverse drug reaction. The postulated pathophysiological mechanisms include defective detoxification of the causative drug, the reactive metabolites and immunological imbalances. A study found Epstein-Barr virus (EBV), human herpes virus 6 (HHV-6), or HHV-7 reactivation in 76% of patients with evidence of circulating CD8 + T lymphocyte-activation, increased cutaneous homing markers (cutaneous lymphocyte-associated antigen etc), TNF-α and interferon-γ. Expanded populations of CD8+ T lymphocytes specifically directed against one of several EBV epitopes seem to fuel DRESS. [2] Interleukin-5 (IL-5) is responsible for drug induced eosinophilia [3] and its infiltration of organs explains the possible beneficial effects of corticosteroids (due to their inhibitory action on IL-5). The mortality in DRESS is about 10% and is due to severe multi-organ dysfunction. [4] The important differential diagnosis in this case was Toxic Epidermal Necrolysis or Stevens Johnson syndrome. This however, is less likely here, owing to the eosinophilia and systemic involvement. Apart from the immediate cessation of the offending drug, rapid elimination of the drug (via dialysis, etc), steroids and parenteral immunoglobulins have not been well established, and larger studies to elucidate the same are warranted.

DRESS is an under-recognized but potentially fatal adverse drug reaction. In-depth knowledge about this entity is the need of the hour to minimize the subsequent mortality and morbidity.

References

1Kano Y, Shiohara T. The variable clinical picture of drug-induced hypersensitivity syndrome/drug rash with eosinophilia and systemic symptoms in relation to the eliciting drug. Immunol Allergy Clin North Am 2009;29:481-501.
2Picard D, Janela B, Descamps V, D'Incan M, Courville P, Jacquot S, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS): A multiorgan antiviral T cell response. Sci Transl Med 2010;2:46ra62
3Choquet-Kastylevsky G, Intrator L, Chenal C, Bocquet H, Revuz J, Roujeau JC. Increased levels of interleukin 5 are associated with the generation of eosinophilia in drug-induced hypersensitivity syndrome. Br J Dermatol 1998;139:1026-32.
4Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS). Semin Cutan Med Surg 1996;15:250-7.